Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 189, NWS North Platte, NE

August 12, 2017Brown County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2017, 6:45 PM CDT for Brown County, Rock County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 6:45 PM CDT (23:45 UTC)
Expired
Aug 12, 2017, 7:15 PM CDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brown County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 78 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

961 
WUUS53 KLBF 122345
SVRLBF
NEC017-149-130015-
/O.NEW.KLBF.SV.W.0189.170812T2345Z-170813T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
645 PM CDT SAT AUG 12 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rock County in north central Nebraska...
  Southeastern Brown County in north central Nebraska...

* Until 715 PM CDT

* At 644 PM CDT, a severe thunderstorm was located near Rose, or 16
  miles northeast of Brewster, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Rock and southeastern Brown Counties.

This includes Highway 183 between mile markers 149 and 150.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4209 9974 4221 9966 4209 9948
TIME...MOT...LOC 2344Z 300DEG 20KT 4210 9962 

HAIL...1.25IN
WIND...60MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:37 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 12, 6:37 PM CDT, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
637 PM CDT Sat Aug 12 2017

.UPDATE...
Issued at 413 PM CDT Sat Aug 12 2017

Updated zones to add severe thunderstorm watch.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM CDT Sat Aug 12 2017

The HRRR would seem to be the most rational model for the storm
activity late this afternoon and tonight. A blend of the Canadian,
nam and gfs was the basis for chance showers and thunderstorms
Sunday.

Storm activity late this afternoon and tonight could organize into 3
clusters off the Colo front range, Laramie range and Black
Hills/White river valley where a warm front will be located. A blend
of the HRRR and HRRR Exp models was the basis for the storm forecast
tonight. The RAP model was taking an atypical storm/propagation
southwest from Valentine to Imperial and was discarded for this
forecast.

POPs are limited to 70 percent as some models like the NAM show the
infamous "Lincoln County Split" sending storms through Southwest
Nebraska and North Central Nebraska north of Broken Bow. This would
produce little or no rain across Lincoln and Custer Counties.

Storm activity should exit the forecast area 12z-15z Sunday morning
but redevelopment is possible across Wrn and Ncntl Nebraska. This is
highly dependent on the tracks of the MCS's tonight. So, POPs Sunday
are limited to 30 percent. SPC is placing a slight risk for severe
storms across the Nebraska Panhandle for isolated storm development
during the afternoon. Winds aloft at 500mb should increase to 30-
40kt late in the afternoon.

Temperatures aloft are quite cold today and Sunday, less than 10C at
700mb, and when combined with 30 to 40 kt winds at 500mb and ample
moisture, SPC suggested very large hail west of highway 83 late this
afternoon and this evening. See the SPC day 1 outlook for additional
information.

South winds redevelop Sunday and this, presumably, will support
highs in the lower 80s with partly cloudy skies.

.LONG TERM...(Sunday night through Saturday)
Issued at 249 PM CDT Sat Aug 12 2017

The long term forecast period will be characterized by near to
slightly below temperatures and a chance for at least isolated
thunderstorms daily. By far the best chance for organized widespread
thunderstorm activity will be Tuesday evening, when a strong
shortwave trough will move east across the Dakotas and Nebraska. A
few severe storms will probably occur, but overall shear is rather
weak. The bigger threat may be areas of locally heavy rainfall.

Really little pattern chance seen this week...as west to northwest
flow materializes once again in the wake of Tuesday's shortwave. The
upper level high pressure and associated heat will remain well south
of our region in TX and LA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 631 PM CDT Sat Aug 12 2017

Thunderstorms continue along aand south of a line from KVTN to
KAIA. These storms contain large hail. KVTN looks to be on the
backside of the system and have left thunder out of the forecast
for now. KLBF will see vcts through at least 2z. Line is kind of
sporadic and have just carried vcts. Southerly winds to the east
of the line and will become light and variable once the
thunderstorms get to the east of the station. Some stratus
expected around sunrise with MVFR cigs.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Power
SHORT TERM...CDC
LONG TERM...Taylor
AVIATION...Power
Hazardous weather outlook, Aug 12, 3:21 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
321 PM CDT Sat Aug 12 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CDT Sat Aug 12 2017 /221 PM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong to severe thunderstorms are expected this
afternoon and evening. The area of concern is generally west of a
line from Springview to Rose to Broken Bow.

Wind damage and very large hail, 2 inches or larger in diameter,
are the primary hazards. An isolated tornado may form and this
would be most likely to occur late in the afternoon or early this
evening. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Sunday and Sunday night holds a risk for isolated strong to
severe thunderstorms across much of the area with the best
chances in the eastern Nebraska Panhandle and far southwest
Nebraska. Large hail and damaging winds are the main hazards.

Unsettled conditions continue Monday through Thursday with
thunderstorms forecast mainly in the afternoon and night.
However, the threat for strong or severe thunderstorms is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 12, 6:13 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
513 PM MDT SAT AUG 12 2017

NEZ057-058-130000-
Perkins NE-Keith NE-
513 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PERKINS AND SOUTH
CENTRAL KEITH COUNTIES UNTIL 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm five
miles south of Ogallala, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ogallala and Roscoe.

This includes the following highways...
 Highway 61 between mile markers 80 and 86.
 Interstate 80 in Nebraska between mile markers 127 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southwestern Nebraska.

LAT...LON 4096 10164 4106 10179 4122 10160 4097 10137
TIME...MOT...LOC 2313Z 217DEG 8KT 4105 10166

Snively
Special weather statement, Aug 12, 6:17 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
617 PM CDT SAT AUG 12 2017

NEZ005-130000-
Eastern Cherry NE-
617 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL
700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownlee, or 28 miles north of Thedford, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brownlee, Highway 83 crossing Goose Creek and Highway 83 crossing the
North Loup River.

This includes Highway 83 between mile markers 163 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4238 10067 4242 10060 4234 10023 4212 10061
TIME...MOT...LOC 2317Z 295DEG 19KT 4239 10059

CDC
Special weather statement, Aug 12, 6:18 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
618 PM CDT SAT AUG 12 2017

NEZ007-010-130000-
Holt NE-Boyd NE-
618 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOLT AND SOUTH
CENTRAL BOYD COUNTIES UNTIL 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Atkinson, or 18 miles southwest of Spencer, moving
northeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Spencer, Bristow, Spencer Dam and Anncar.

This includes the following highways...
 Highway 281 between mile markers 202 and 214.
 Highway 12 between mile markers 118 and 121.

LAT...LON 4262 9895 4271 9901 4291 9865 4276 9850
TIME...MOT...LOC 2318Z 239DEG 25KT 4267 9894

CDC
Special weather statement, Aug 12, 6:42 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
642 PM CDT SAT AUG 12 2017

NEZ008-130030-
Brown NE-
642 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY AND
SOUTHWESTERN BROWN COUNTIES UNTIL 730 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elsmere, or 26 miles southwest of Ainsworth, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Raven, Willow Lake State Wildlife Management Area and Long Lake State
Wildlife Management Area.

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4218 9981 4218 10017 4232 10016 4233 10007
      4234 9982
TIME...MOT...LOC 2342Z 267DEG 26KT 4226 10018

Snively
Special weather statement, Aug 12, 6:44 PM CDT, 1 minute before
Special Weather Statement
National Weather Service North Platte NE
544 PM MDT SAT AUG 12 2017

NEZ058-069-130030-
Chase NE-Perkins NE-
544 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERKINS AND NORTHERN
CHASE COUNTIES UNTIL 630 PM MDT...

At 544 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Madrid to 9 miles
southeast of Grant to 6 miles south of Lamar. Movement was east at 10
mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Grant, Madrid, Chase and Wild Horse Spring.

This includes Highway 61 between mile markers 44 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southwestern Nebraska.

LAT...LON 4100 10179 4100 10144 4062 10144 4040 10205
TIME...MOT...LOC 2344Z 249DEG 7KT 4098 10162 4073 10165 4047 10198

CDC
Local storm report, Aug 12, 6:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 ENE BROWNLEE          42.31N 100.55W
08/12/2017  E1.00 INCH       CHERRY             NE   PUBLIC

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:02 PM CDTSpecial Weather StatementLBFSheridan43 min
Aug 12, 2:48 PM CDTSpecial Weather StatementLBFBrown42 min
Aug 12, 3:17 PM CDTSpecial Weather StatementLBFBrown43 min
Aug 12, 3:33 PM CDTSpecial Weather StatementLBFThomas42 min
Aug 12, 3:47 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas32 min
Aug 12, 4:04 PM CDTSpecial Weather StatementLBFBrown41 min
Aug 12, 4:07 PM CDTSpecial Weather StatementLBFCherry38 min
Aug 12, 4:16 PM CDTSevere Thunderstorm WarningLBFBrown44 min
Aug 12, 4:18 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown28 min
Aug 12, 4:23 PM CDTSpecial Weather StatementLBFBlaine52 min
Aug 12, 4:35 PM CDTSpecial Weather StatementLBFKeya Paha40 min
Aug 12, 4:50 PM CDTSpecial Weather StatementLBFCherry40 min
Aug 12, 4:53 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas37 min
Aug 12, 4:55 PM CDTSpecial Weather StatementLBFBrown50 min
Aug 12, 5:22 PM CDTSevere Thunderstorm WarningLBFCuster, Logan38 min
Aug 12, 5:30 PM CDTSpecial Weather StatementLBFBrown45 min
Aug 12, 5:31 PM CDTSpecial Weather StatementLBFHolt44 min
Aug 12, 5:33 PM CDTSpecial Weather StatementLBFCherry42 min
Aug 12, 5:51 PM CDTSevere Thunderstorm WarningLBFKeya Paha54 min
Aug 12, 5:56 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Aug 12, 6:04 PM CDTSevere Thunderstorm WarningLBFBrown, Rock41 min
Aug 12, 6:08 PM CDTSpecial Weather StatementLBFBrown52 min
Aug 12, 6:13 PM CDTSpecial Weather StatementLBFKeith47 min
Aug 12, 6:16 PM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha44 min
Aug 12, 6:17 PM CDTSpecial Weather StatementLBFBrown43 min
Aug 12, 6:18 PM CDTSpecial Weather StatementLBFBoyd42 min
Aug 12, 6:25 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup50 min
Aug 12, 6:34 PM CDTSevere Thunderstorm WarningLBFCherry41 min
Aug 12, 6:40 PM CDTSevere Thunderstorm WarningLBFCuster50 min
Aug 12, 6:42 PM CDTSpecial Weather StatementLBFBrown48 min
Aug 12, 6:44 PM CDTSpecial Weather StatementLBFChase, Perkins46 min
Aug 12, 6:56 PM CDTSpecial Weather StatementLBFDeuel49 min
Aug 12, 6:58 PM CDTSpecial Weather StatementLBFBoyd32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.